Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Staph
Feb 15, 2004

I got a boil on my hamstring last Sunday which became really swollen. The doctor put me on Keflex, and drained some fluid out to send out to a lab to determine if the bacteria is resistant to the antibiotic which I'm on. Apparently, it IS resistant, and the doctor said I could possibly take Tetracycline for the Staph bacteria-which would have some activity against it, or else this expensive and toxic antibiotic- Zyvox, or else Vancimycin, which is intravenously used. the doctor said I probably got this at a local gym, and because I shave my body, may have nicked myself and gotten the infection through the nick in my leg. I never have health problems, and the boil is going away but the doctor added this is a big problem he has been seeing in the past year. What can I do in the future as far as preventing this? Again, I always am in great health and numbers are fine, but this bugs me now.

Response from Dr. Wohl

I am not sure this is the right forum, but I do note that we do not have a 'Boil on My Leg' forum here(yet) at thebody.com, so here goes.

If this is a serious pocket of pus (deep, big) then a few days intravenous vancomycin is on tap. I would not use the tertacycline or the Zyvox. The first is unlikely to work and the second is expensive (as you noticed) and is really best reserved for other types of resistant germs.

Now, if we are talking about a pimple, then you may not need an antibiotic at all, if things are getting better.

DW



Previous
Diarrhea caused by Entomoeba Hartmanni
Next
Finding Care when Uninsured

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement